Accelerated cutaneous nodulosis during infliximab therapy in a patient with rheumatoid arthritis

Christine L. Mackley, Barbara E. Ostrov, Michael D. Ioffreda

Research output: Contribution to journalArticle

35 Scopus citations

Abstract

Up to one fourth of patients with rheumatoid arthritis (RA) may have extraarticular findings such as subcutaneous nodules. These are discrete subcutaneous granulomatous nodules located on extensor surfaces, especially of the elbows. Over the past 10 to 15 years, there have been reports of accelerated cutaneous nodulosis in patients receiving methotrexate therapy. Recently, antitumor necrosis factor α (anti-TNFα) biologic therapy has become commonplace in the management of RA, especially in methotrexate-resistant or toxic patients. There have been recent reports of accelerated nodulosis in patients with RA on etanercept. We describe what we believe is the first case of accelerated cutaneous nodulosis resulting from infliximab anti-TNFα therapy in a patient with RA. One year after the initiation of infliximab, with RA in remission, our patient noted the rapid development of rheumatoid nodules of both hands. A biopsy was characteristic of a rheumatoid nodule, revealing palisading granulomas and fibrinoid necrosis.

Original languageEnglish (US)
Pages (from-to)336-338
Number of pages3
JournalJournal of Clinical Rheumatology
Volume10
Issue number6
DOIs
Publication statusPublished - Dec 2004

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Rheumatology

Cite this